Texas, 2015

Flash Flooding in Texas, May 12 to 13, 2015

May 12 to 13, 2015 · NWS HGX · 7 events in 6 counties and zones

Slow moving thunderstorms produced copious amounts of rain that led to flash flooding for some locations. Communities of Webster, San Leon and Angleton were hardest hit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$895,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Slow moving thunderstorms produced copious amounts of rain that led to flash flooding for some locations. Communities of Webster, San Leon and Angleton were hardest hit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 12, 2:55 PM CST, 42 minutes earlier.

Area forecast discussion, May 12, 2:55 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
355 PM CDT TUE MAY 12 2015

.DISCUSSION...
LATEST SFC ANALYSIS HAS FRONTAL BOUNDARY STALLED FROM JUST NORTH
OF LUFKIN TO AUSTIN. SOUTH OF THE BOUNDARY THERE HAS BEEN ENOUGH
RECOVERY IN THE AIRMASS WITH THE PASSING SHORT WAVE TROUGH THAT
STORMS HAVE RE-DEVELOPED ACROSS THE AREA. KHGX 88D VAD SHOWS A A
LOT OF TURNING IN THE BOUNDARY LAYER FOR A CURVED HODOGRAPH.
STORMS HAVE BEEN RATHER SHALLOW BUT STILL ENOUGH TO ROTATE AT
TIMES. STORMS ARE MOVING BUT STILL PRODUCING 2 INCHES OF RAIN IN
AN HOUR ESPECIALLY OVER THE ANGLETON AREAS IN BRAZORIA CO. STORMS
SHOULD DECREASE LATER THIS EVENING WITH THE LOSS OF HEATING AND
THE SHORT WAVE PUSHING OUT OF THE AREA. MAIN CONCERN WILL BE
THUNDERSTORM ACTIVITY THAT DEVELOPS WED MORNING AND DURING THE
DAY. FLASH FLOOD WATCH HAS BEEN POSTED FOR WESTERN PORTIONS OF SE
TX BUT DOES NOT INCLUDE FT BEND...HARRIS...BRAZORIA OR GALVESTON
COUNTIES. WATCH WILL GO FROM 09Z WED TO 00Z THUR TO ACCOUNT FOR
STORMS FROM C TX MOVING INTO THE AREA OR MORE DEVELOPMENT WITH AN
APPROACHING SHORT WAVE TROUGH.

LATEST WATER VAPOR IMAGERY SHOWS THE NEXT STRONG SHORTWAVE
TROUGH. TROUGH IS NOW OVER THE BAJA OF MEXICO AND SHOULD TAKE A NE
TRAJECTORY OVER TX PANHANDLE AND N TX. THE BULK OF STRONG POS VORT
ADVECTION WILL BE NORTH OF THE AREA BUT MODELS STILL DEVELOP QUITE
A BIT OF OMEGA WITH THE TROUGH AXIS AND STILL SOME Q VECTOR
DIVERGENCE IN 500-300MB LAYER. COUPLE THAT WITH PLENTY OF GULF
MOISTURE STILL OVER SE TX AND WITH MODELS SHOWING ANOTHER INCREASE
IN MOISTURE IN RESPONSE TO THE WAVE...ENVIRONMENT STILL FAVORABLE
FOR HEAVY RAINFALL. PRECIP WATER VALUES NEAR 1.8-2 INCHES WILL BE
MORE THAN ENOUGH DURING THE DAY WED TO SUPPORT RAIN RATES OF 2
INCHES AN HR IN SOME OF THESE STORMS. MAY QUESTION WILL BE EXACTLY
WHERE AND MODELS HAVE BEEN VERY INCONSISTENT WITH CONVECTIVE
EVOLUTION WHICH IS TO BE EXPECTED. WRF-ARW AND TX TECH WRF SHOW
SOME TIME OF MCS MOVING INTO THE AREA DURING THE DAY BUT SYSTEM
COULD STILL MOVE NORTH INTO N TX AND THE ARLATEX. THIS IS TO SAY
THAT THERE IS SOME UNCERTAINTY AS TO WHERE HEAVY RAINFALL MAY
OCCUR. FLASH FLOOD WATCH COVERS AREAS THAT CANNOT HANDLE ANY MORE
RAINFALL AND HAVE BEST CHANCE TO SEE THUNDERSTORM ACTIVITY
TOMORROW.

WHILE THERE IS WEAK RIDGING ALOFT THUR...STILL ENOUGH MOISTURE
AND HEATING WITH NO CAP THAT STORMS COULD FORM AGAIN. BY FRIDAY
THE RIDGING IS GONE WITH THE POSSIBILITY OF ANOTHER WEAK WAVE
PASSING BY FOR SCT THUNDERSTORM ACTIVITY. POPS SHOULD BE
DECREASING DURING THIS TIME BUT ANOTHER UPPER LOW OVER THE ROCKIES
WILL KEEP SW FLOW ALOFT IN PLACE. WITH CONSTANT FLOW OF MOISTURE
OFF THE GULF...NEED TO KEEP SOME RAIN CHANCES GOING INTO NEXT
WEEK.

39

&&

.AVIATION...
STORMS MOVING THROUGH THE AREA THOUGH CLOSER TO THE BOUNDARY THE
STORMS HAVEN'T BEEN AS DEEP AND TEND TO MOVE MORE EASTERLY WHILE
NEAR THE COAST THEY SPREAD INLAND SLOWLY. HEAVY RAIN THREATS WITH
BRIEF GUSTY WINDS AND REDUCED VISIBILITY. 45

&&

.MARINE...
WINDS FINALLY CAME UP OFFSHORE BUT SHOULD HOLD AROUND THESE
LEVELS THROUGH EARLY EVENING. NEARSHORE AND BAYS WINDS INCREASING
AND WILL CARRY A SCEC THROUGH MID EVENING. IN THE GULF WATERS
EXPECT WINDS TO RESPOND TONIGHT TO THE INCOMING S/W BY INCREASING
LATE THIS EVENING AND INTO THE MORNING HOURS WITH SEAS BUILDING
FROM 4-5 FT TO 6-7 FT...SO WILL CARRY SCA 20-60NM WATERS. IN
ADDITION WILL HAVE THE POTENTIAL FOR STRONG THUNDERSTORMS TOWARD
MORNING BUT MORE LIKELY DURING THE DAY AS THEY MOVE INTO THE AREA
FROM THE WEST BUT WEAKEN AS THEY GET WELL INTO THE REGION. FEW
CHANGES MADE TO THE EXTENDED FORECAST WITH ONSHORE FLOW
STRENGTHENING THIS WEEKEND AND EXPECT SCA CONDITIONS FOR WINDS AND
SEAS AS FETCH LENGTHENS.

45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      67  79  69  84  70 /  50  70  50  40  20
HOUSTON (IAH)              70  82  72  84  71 /  40  50  40  40  20
GALVESTON (GLS)            74  81  74  82  75 /  30  40  30  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY EVENING
     FOR THE FOLLOWING ZONES: AUSTIN...BRAZOS...BURLESON...
     COLORADO...GRIMES...HOUSTON...JACKSON...MADISON...
     MONTGOMERY...WALKER...WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: GALVESTON BAY...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 7 AM CDT
     WEDNESDAY FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...39
AVIATION/MARINE...45
Hazardous weather outlook, May 12, 5:30 AM CST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
630 AM CDT TUE MAY 12 2015

TXZ163-164-176>179-195>200-210>214-226-227-235>238-131130-
HOUSTON-TRINITY-MADISON-WALKER-SAN JACINTO-POLK-BURLESON-BRAZOS-
WASHINGTON-GRIMES-MONTGOMERY-LIBERTY-COLORADO-AUSTIN-WALLER-
HARRIS-CHAMBERS-WHARTON-FORT BEND-JACKSON-MATAGORDA-BRAZORIA-
GALVESTON-
630 AM CDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
TEXAS.

...FLOOD WATCH IN EFFECT UNTIL 7 PM TONIGHT...

.DAY ONE...TODAY AND TONIGHT

ALTHOUGH MOST OF THE REGION WILL BE PRECIPITATION FREE THROUGH
THE DAY...ANY SCATTERED AFTERNOON RAIN AND STORM ACTIVITY COULD
CAUSE LOCALIZED FLOODING CONCERNS. OTHER THAN URBANIZED AREAS...FAR
NORTHERN COUNTIES AND SOUTHWESTERN COASTAL COUNTIES CLOSER TO THE
GULF WILL BE THE MOST SUSCEPTIBLE TO FLOODING. THESE ARE THE COUNTIES
THAT HAVE RECEIVED THE HIGHEST RAINFALL SINCE SUNDAY NIGHT...THEIR
SATURATED GROUNDS WILL NOT BE ABLE TO HANDLE RAINFALL RATES IN EXCESS
OF 2 INCHES AN HOUR BEFORE RUNOFF OCCURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HIGHER PROBABILITY OF RETURN PRECIPITATION WEDNESDAY INITIATED
FROM THE PASSAGE OF A VICINITY SHORTWAVE DISTURBANCE. LOWERING
RAIN AND STORM CHANCES EACH SUBSEQUENT DAY THROUGH THE END OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY NOT BE NEEDED TODAY...POSSIBLY WITH RETURN
PRECIPITATION WEDNESDAY.

In the hours before

Local storm report, May 12, 10:44 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1144 AM CDT TUE MAY 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     MARINE TSTM WIND 20 SSW PALACIOS         28.45N  96.36W
05/12/2015  M41 MPH          GMZ330             TX   COAST GUARD

            PORT OCONNOR COAST GUARD STATION REPORTED A GUST OF 36
            KNOTS.

&&

EVENT NUMBER HGX1500207

KP
Local storm report, May 12, 10:56 AM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1156 AM CDT TUE MAY 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     MARINE TSTM WIND PALACIOS                28.71N  96.24W
05/12/2015  M43 MPH          MATAGORDA          TX   ASOS

            SUSTAINED WINDS 10 KNOTS GUSTING TO 33 KNOTS AT 953 AM
            WITH A PEAK WIND OBSERVED 130 DEGREES AT 37 KNOTS AT 930
            AM.

0942 AM     MARINE TSTM WIND 20 SSW PALACIOS         28.45N  96.36W
05/12/2015  M41 MPH          GMZ330             TX   COAST GUARD

            PORT OCONNOR COAST GUARD STATION REPORTED A GUST OF 36
            KNOTS.

1005 AM     MARINE TSTM WIND 17 SE PALACIOS          28.54N  96.04W
05/12/2015  M41 MPH          GMZ350             TX   MESONET

            JETTY PARK MESONET OBSERVATION GUST TO 41 MPH.

&&

EVENT NUMBER HGX1500206 HGX1500207 HGX1500208

KP

The radar

The Houston radar (KHGX), 97 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Montgomery

When
May 12, 3:37 PM CST
Where
Montgomery County, 2.83 mi SSW of Conroe
Reported by
Public
Coordinates
30.280, -95.460

The funnel cloud sighting was near Interstate 45 and the South Loop 336.

Flash Flood, Galveston

When
May 12, 4:30 PM CST to 7:00 PM CST
Where
Galveston County, 0.28 mi NE of San Leon Ellis Arpt to 1.16 mi SSW of San Leon Ellis Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
29.503, -94.947

Water covered roads in San Leon. Water several inches deep in many yards. Radar estimates over 8 inches of rain fell from slow moving storm over San Leon.

Flash Flood, Brazoria

When
May 12, 8:30 PM CST to 10:30 PM CST
Where
Brazoria County, Angleton to 1.12 mi SE of Angleton Cameron Arp
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
29.170, -95.430

Widespread flooding was reported with water in homes in Angleton.

Flash Flood, Harris

When
May 12, 10:00 PM CST to May 13, 5:00 AM CST
Where
Harris County, 1.19 mi SW of Webster to 0.19 mi W of Olcott
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$800,000
Reported by
Law Enforcement
Coordinates
29.516, -95.132

Widespread street flooding occurred throughout the Webster area with 50 to 100 stranded or flooded vehicles. There was water in cars at a dealership at the intersection of El Dorado Blvd and Interstate 45. High water rescues were conducted in the Clear Lake area. There was one fatality when a male was swept away during one of the rescues. Flooding was reported at the Green Oaks Apartments at the intersection of Highway 3 and Pineloch Drive. There was a furniture store roof collapse due to the weight of the water.

Flash Flood, Galveston

When
May 12, 10:00 PM CST to May 13, 5:00 AM CST
Where
Galveston County, 1.17 mi SSW of League City to 1.63 mi WSW of League Cty Spclnd Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.484, -95.106

There was widespread flooding around League City. Several roads were impassable due to high water.

Flash Flood, Liberty

When
May 13, 2:00 AM CST to 6:00 AM CST
Where
Liberty County, 2.6 mi WNW of Dayton to 1.27 mi S of Dayton Seaberg Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.068, -94.918

Roads were flooded in and around the Dayton area, including FM 321.

Funnel Cloud, Jackson

When
May 13, 2:24 PM CST
Where
Jackson County, 1.97 mi NNE of Edna Jackson Co Arpt
Reported by
Trained Spotter
Coordinates
29.024, -96.563

Funnel cloud was sighted between Edna and Ganado.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Harris2015-05-1336MaleIn WaterDirect

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578505, 583543, 578936, 578939, 578941, 578944, 578945.